Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS JSJ

May 21, 2009

NWS JSJ issued this flash flood warning at May 21, 2009, 6:30 PM CDT. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2009, 6:30 PM CDT (23:30 UTC)
Expired
May 21, 2009, 7:44 PM CDT
In force
74 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 45 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 212330
FFWSJU
PRC037-053-220130-
/O.NEW.TJSJ.FF.W.0018.090521T2330Z-090522T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
730 PM AST THU MAY 21 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     FAJARDO

* UNTIL 930 PM AST

* RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS CAUSED THE FAJARDO RIVER 
TO GO ABOVE ITS FLOOD STAGE. AT 6:15 PM AST...A USGS GAGE AT FAJARDO 
RIVER AT PARAISO INDICATED A READING OF 9.77 FEET AND FALLING AND 
FLOOD STAGE IS 8.0 FEET. MINOR FLOODING WILL CONTINUE ALONG THE 
FAJARDO RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1828 6568 1826 6571 1828 6577 1830 6576
      1830 6575 1828 6572 1830 6570 1831 6568
      1834 6562 1832 6562 1830 6565

$$

ROSA
1 follow-up statement
000 
WGCA72 TJSJ 220044
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
844 PM AST THU MAY 21 2009

PRC037-053-220052-
/O.CAN.TJSJ.FF.W.0018.000000T0000Z-090522T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEIBA PR-FAJARDO PR-
844 PM AST THU MAY 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FAJARDO AND CEIBA
MUNICIPALITIES...

USGS GAGE AT FAJARDO RIVER AT PARAISO SHOWS THAT THE RIVER LEVEL 
CONTINUES TO DROP THIS EVENING WITH NO ADDITIONAL RAINFALL EXPECTED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELED.



LAT...LON 1828 6568 1826 6571 1828 6577 1830 6576
      1830 6575 1828 6572 1830 6570 1831 6568
      1834 6562 1832 6562 1830 6565

$$

ROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:03 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 21, 2:03 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
303 PM AST THU MAY 21 2009

.SYNOPSIS...UPPER LEVEL TROUGHFINESS ACROSS THE SOUTHWESTERN
CARIBBEAN AND A WESTERLY SUBTROPICAL JET FLOW DOMINATING
ALOFT...IS KEEPING THE LOCAL AREA UNDER MOSTLY CLOUDY SKIES DUE TO
THE THUNDERSTORM BLOW-OFF CLOUD MASS ASSOCIATED TO A MID TO UPPER
DISTURBANCE THAT COVERS MUCH OF THE WINDWARD PASSAGE/HAITI/HISPANIOLA.

AT LOW LEVELS...SURFACE TROUGH ACROSS THE NORTHEASTERN CARIBBEAN
WILL MAINTAIN A GENTLE TO MODERATE SOUTHEASTERLY WIND FLOW ACROSS
THE FORECAST AREA FOR THE NEXT SEVERAL DAYS...WHILE BRINGING MOIST
TROPICAL AIRMASS ACROSS THE REGION.

&&

.DISCUSSION...BIT OF A BREAK OF THE MID TO HIGH CLOUD COVERAGE WITHIN
THE PAST FEW HOURS...HAS RESULTED IN MODERATE TO HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS MUCH OF THE NORTHERN SLOPES AND
NORTHERN COASTAL MUNICIPALITIES. THESE WEATHER CONDITIONS WILL
PERSIST ACROSS THOSE AREAS FOR AT LEAST THROUGH THE EARLY EVENING HOURS.

MINOR FLOODING ARE EXPECTED ACROSS SOME OF THESE LOCATIONS...INCLUDING
ROADWAYS...HIGHWAYS...POOR DRAINAGE AREAS AND SMALL RIVER STREAMS. ALSO...THE
RISK OF MUDSLIDES REMAIN HIGH. SIMILAR WEATHER CONDITIONS ARE
EXPECTED FOR THE NEXT FEW DAYS AS ABUNDANT TROPICAL MOISTURE
CONTINUE TO MOVE ACROSS THE LOCAL AREA AND COASTAL WATERS.

&&

.AVIATION...BRIEF MVFR CIGS AND VSBYS WILL BE POSSIBLE IN A QUICK
PASSING SHRA OR TSRA ACROSS...TJBQ AND TJMZ AT LEAST THROUGH
22Z...WITH MOSTLY VFR CONDITIONS EXPECTED TO CONTINUE ACROSS THE
REMAINDER OF THE LOCAL TAF SITES. WINDS WILL BE MAINLY FROM THE
SOUTHEAST AT 10 TO 15 KTS BETWEEN THE SURFACE TO NEAR 10K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  87  75  86 /  40  50  30  40
STT  75  85  75  84 /  40  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/17
Hazardous weather outlook, May 21, 3:12 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
412 AM AST THU MAY 21 2009

AMZ710>745-PRZ001>013-221000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
412 AM AST THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE ASSOCIATED WITH A LARGE DISTURBANCE NEAR HISPANIOLA MAY
TRACK EASTWARD...INCREASING THE THREAT OF HEAVY RAINS ESPECIALLY
OVER THE WESTERN HALF OF PUERTO RICO. CONSIDERABLE UNCERTAINTY
REMAINS REGARDING THE PLACEMENT AND STRENGTH OF THIS SYSTEM OVER
THE NEXT SEVERAL DAYS...NEVERTHELESS...THE CHANCES OF RAINFALL
ARE CURRENTLY EXPECTED TO INCREASE TOWARDS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

AMZ715-725-VIZ001-002-221000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
412 AM AST THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:46 AM CDTAreal Flood AdvisoryJSJ2 hr
May 21, 1:24 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 2:05 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 2:26 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 3:37 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 3:55 PM CDTFlash Flood WarningJSJ79 min
May 21, 6:51 PM CDTFlash Flood WarningJSJ84 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.